Alert archive / South Carolina / Tornado Warnings in 2018
Tornado Warning 2, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Mar 20, 2018, 3:44 AM EDT for Allendale County, Hampton County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2018, 3:44 AM EDT (07:44 UTC)
- Expired
- Mar 20, 2018, 4:15 AM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 49 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 1:51 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513
WFUS52 KCHS 200744
TORCHS
SCC005-049-200815-
/O.NEW.KCHS.TO.W.0002.180320T0744Z-180320T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
344 AM EDT TUE MAR 20 2018
The National Weather Service in Charleston has issued a
* Tornado Warning for portions of...
Hampton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until 415 AM EDT
* At 343 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Allendale, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling, Martin and Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3305 8113 3304 8109 3297 8103 3294 8147
3310 8151 3311 8138 3311 8129 3312 8124
3312 8120
TIME...MOT...LOC 0743Z 264DEG 46KT 3302 8141
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$2 follow-up statements
002
WWUS52 KCHS 200755
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
355 AM EDT TUE MAR 20 2018
SCC005-049-200815-
/O.CON.KCHS.TO.W.0002.000000T0000Z-180320T0815Z/
Hampton SC-Allendale SC-
355 AM EDT TUE MAR 20 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR HAMPTON
AND ALLENDALE COUNTIES...
At 354 AM EDT, a confirmed tornado was located over Allendale, moving
east at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling and Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3305 8113 3304 8109 3297 8103 3296 8137
3307 8137 3311 8129 3312 8124 3312 8120
TIME...MOT...LOC 0754Z 256DEG 31KT 3304 8131
TORNADO...OBSERVED
HAIL...<.75IN
$$751
WWUS52 KCHS 200806
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
406 AM EDT TUE MAR 20 2018
SCC005-049-200816-
/O.EXP.KCHS.TO.W.0002.000000T0000Z-180320T0815Z/
Hampton SC-Allendale SC-
406 AM EDT TUE MAR 20 2018
...THE TORNADO WARNING FOR HAMPTON AND ALLENDALE COUNTIES WILL EXPIRE
AT 415 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3305 8113 3304 8109 3297 8103 3296 8137
3307 8137 3311 8129 3312 8124 3312 8120
TIME...MOT...LOC 0806Z 264DEG 46KT 3305 8114
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Mar 20, 2:16 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 20, 2:16 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Charleston SC 216 AM EDT Tue Mar 20 2018 .SYNOPSIS... A warm front will move north of our area tonight while a strong cold front approaches from the west. The strong cold front will cross the area Tuesday, followed by cooler high pressure for the latter half of the week. A cold front could impact the area next weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Severe T-storm Watch issued for the entire area through 9 am Tuesday. The QLCS is showing no signs of weakening at this time based on recent radar trends. That said, the HRRR does show is weakening closer to daybreak, but by that time it's well into our CWFA. Previous discussion... The upstream QLCS is continuing it's march toward the E-SE overnight and since there is still ongoing severe t-storm warnings, it's looking likely for a convective watch for a good portion of our forecast area. We have already added mention of damaging winds since the Hi-res guidances supports it surviving in our CWFA, but in a somewhat weakened state. Given 50-60 kt of shear and DCAPE approaching 1000 J/kg, there is the chance for severe storms in our area from about 3 am to 8 am, with damaging winds the main risk. However, with low WBZ and cold mid level temps, large hail is also possible, along with frequent lightning strikes. We have raised PoP's to account for this holding together as it arrives. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/... Tuesday: An "Enhanced Risk" of severe weather is forecast across parts of Southeast South Carolina and Southeast Georgia Tuesday morning into early Tuesday afternoon, especially along the coastal corridor. Latest guidance indicates a progressive shortwave trough with a strong mid-lvl speed max skirting along the northern coast of the Gulf of Mexico and over northern Florida during the day. At the sfc, the area will be warm sectored ahead of a cold front that quickly pushes eastward given strong and deep westerly flow off the sfc. The timing of this front will play a large role in the overall strength of thunderstorms and the severe weather threat across the area Tuesday morning into early Tuesday afternoon. Given strong unidirectional wind fields associated with the passing system along with DCAPE values as high as 800-1000 J/kg within the warm sector, the main severe weather threat should come in the form of damaging straight-line winds associated with a line of strong to potentially severe thunderstorms during morning hours, potentially into early afternoon. Increasing mid-lvl lapse rates around 7-8 C/km, lifted index values upwards to -5/-6 C, along with 0-6km bulk shear of 50-60 kt could produce bouts of moderate size hail in deepest convection. Although low-lvl lapse rates and veering are not particularly strong over the area (stronger north near the passing low pressure center), a quick punch of low-lvl moisture characterized by PWATs near 1.25-1.5 inches, low LCLs, increasing SBCAPE (1500-2000 J/kg), including a fairly large amount of 0-3km CAPE, could be sufficient to support an isolated tornado or two across the area, mainly in thunderstorms that initially develop within breaks of a convective line or just ahead of the convective line. The greatest potential for severe weather is anticipated along the coastal corridor of Southeast Georgia and Southeast South Carolina where warming into the low/mid 70s coincides with the arrival of stronger wind fields and forcing associated with the advancing cold front, progressive h5 shortwave and divergence with a passing h25 jet aloft. Although conditions appear conducive for strong and/or severe thunderstorms Tuesday morning and potentially into Tuesday afternoon, ongoing convection upstream could make way into the area late tonight and impact the overall severe weather setup across Southeast South Carolina and Southeast Georgia. Should this scenario unfold, activity would likely suppress the overall strength potential of thunderstorms Tuesday morning due to ongoing rains and widespread clouds. Activity will have to be monitored tonight for any potential changes. Once the cold front pushes through the area, the threat of severe weather will come to an end. However, some lingering showers are possible into mid late afternoon hours until the mid/upper lvl trough shift offshore. Expect conditions to dry out fairly quick Tuesday night with lows dipping into the low/mid 40s. Wednesday and Thursday: Sfc low pressure will pull away to the northeast while a mid/upper lvl trough remains overhead into midweek. The main issue will be gusty winds over much of the area as a tight pressure gradient occurs over the Southeast. In general, we could see west-northwest wind gusts upwards to 25-30 mph as sfc temps warm into the upper 50s/lower 60s Wednesday afternoon. Overnight lows could approach the mid/upper 30s, leading to some frost concerns away from the coast late. By Thursday, the pressure gradient will relax with weather conditions remaining quiet and dry. Afternoon temps should warm a few degrees, peaking in the lower 60s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Models remain in fairly good agreement through the long term period. Surface high pressure will drift overhead on Friday and then eventually into the Atlantic by Saturday. A cold front will approach from the west on Saturday, and then cross the area sometime late weekend. Moisture doesn't appear overly impressive so little, if any, precipitation is expected to accompany it. Temperatures will gradually warm through the period as flow turns more southerly. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... The upstream QLCS and associated SHRA/TSRA dropping E-SE across central GA will weaken some as it moves closer to KCHS and KSAV around 10-13Z Tuesday, but could still produce gusty winds, lightning strikes and brief heavy rains. Another chance of t-storms will exist during the mid and late afternoon hours, and any direct impacts would result in flight restrictions, along with damaging winds, hail and lightning. Outside of convection there are additional concerns such as low stratus that will impact both sites with IFR ceilings much of the time late tonight into Tuesday morning. There is also the problems with LLWS, since a 40-45 kt jet will exist around 1500-2000 ft into Tuesday morning, while surface winds remain near or less than 10-12 kt through 14-15Z. Thereafter there is enough mixing to support surface winds reaching as high as around 25 kt gusts, if not greater. These winds will even continue into tonight behind a cold front as VFR conditions return. Extended Aviation Outlook: Flight restrictions are likely Tuesday as showers/tstms associated with a cold front impact the region. Clearing will take place Wednesday, with VFR expected the rest of the week. Breezy conditions likely Tuesday and Wednesday. && .MARINE... Tonight: A warm front will move north of our area while a strong cold front approaches from the west. Winds will gradually veer to the SW and increase, most noticeably late in the time period. Wind gusts could approach 25 kt for the outer GA waters (AMZ374), but we think they will stay just under Small Craft Advisory criteria. Additionally, the risk of thunderstorms continues. Some storms could become strong enough to require warnings or at least Marine Weather Statements. There is even a small risk for isolated waterspouts. Conditions are not ideal, but there is a small window for a little sea fog to develop prior to winds strengthening too much. Instead it would likely be low cloud decks and not have as much impact on visibilities as fog would. Tuesday through Saturday: Marine conditions will deteriorate on Tuesday as the pressure gradient tightens ahead of an area of low pressure. A strong cold front associated with this low pressure system will then shift offshore later Tuesday with strong cold air advection in its wake. Small Craft Advisories will likely be needed, beginning as early as late Tuesday morning in the outer Georgia waters, and then spreading to most, if not all, waters later in the day. Gale force winds are also possible in offshore Georgia waters for a period of time Tuesday night through Wednesday morning. It's still too early to hoist a Gale Watch at this time based on the timing of the event. Winds and seas will improve on Thursday as high pressure builds in and the gradient slackens. The high will drift overhead Friday and then into the Atlantic by Saturday, allowing winds to become southerly. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM...ECT AVIATION... MARINE...
Hazardous weather outlook, Mar 20, 2:13 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 213 AM EDT Tue Mar 20 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-210615- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 213 AM EDT Tue Mar 20 2018 ...SEVERE THUNDERSTORM WATCH 16 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms: Additional severe storms could develop again during Tuesday afternoon. Lake Winds: A Lake Wind Advisory will be likely on Lake Moultrie today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-210615- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 213 AM EDT Tue Mar 20 2018 ...SEVERE THUNDERSTORM WATCH 16 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms: Additional severe storms could develop again Tuesday afternoon. Gales: Gale force winds are expected across the area tonight. A Gale warning will be required. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gales: Gale force winds could persist into Wednesday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ374-210615- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 213 AM EDT Tue Mar 20 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Severe thunderstorms: Thunderstorms are expected to impact the region Tuesday afternoon and evening, some of which could become severe with damaging winds, large hail, and possibly isolated waterspouts. Gales: Gale force winds are expected during tonight and a Gale Warning will likely be required. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms: Showers and thunderstorms are expected to develop on Tuesday ahead of a cold front. Some of the storms could become severe with damaging winds, large hail, and isolated waterspouts being the primary threats. The main time frame for severe weather will be early Tuesday morning into early Tuesday afternoon. Gales: Gusty west winds are expected to develop behind a cold front into Wednesday. Some gusts could reach gale force, and a Gale Warning will likely be required. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Mar 20, 12:18 AM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
1218 AM EDT TUE MAR 20 2018
GAZ101-118-SCZ047-048-051-200445-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
1218 AM EDT TUE MAR 20 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...
At 1218 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Meinhard, or 8 miles north of Pooler, moving
east at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Savannah, Bluffton, Bellinger Hill Area, Jasper, Rincon, Port
Wentworth, Hardeeville and Marlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3241 8086 3214 8087 3219 8141 3220 8142
3221 8141 3221 8142 3229 8143
TIME...MOT...LOC 0418Z 261DEG 36KT 3223 8130
ECTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:18 AM EDT | Special Weather Statement | CHS | Jasper | 27 min |
| Mar 20, 2:50 AM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 55 min |
| Mar 20, 3:41 AM EDT | Gale Watch | CHS | 12 hr | |
| Mar 20, 3:41 AM EDT | Small Craft Advisory | CHS | 31 hr | |
| Mar 20, 3:42 AM EDT | Lake Wind Advisory | CHS | Berkeley | 45 hr |
| Mar 20, 3:42 AM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 63 min |
| Mar 20, 4:15 AM EDT | Special Weather Statement | CHS | Jasper | 30 min |
| Mar 20, 4:26 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Hampton, Jasper | 64 min |
| Mar 20, 5:11 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 35 min |
| Mar 20, 5:15 AM EDT | Special Marine Warning | CHS | 60 min | |
| Mar 20, 5:21 AM EDT | Special Weather Statement | CHS | Hampton | 24 min |
| Mar 20, 6:18 AM EDT | Special Marine Warning | CHS | 117 min | |
| Mar 20, 2:11 PM EDT | Special Marine Warning | CHS | 64 min | |
| Mar 20, 2:28 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 62 min |
| Mar 20, 2:35 PM EDT | Special Weather Statement | CHS | Charleston | 25 min |
| Mar 20, 2:38 PM EDT | Special Weather Statement | CHS | Dorchester | 37 min |
| Mar 20, 2:48 PM EDT | Special Marine Warning | CHS | 87 min | |
| Mar 20, 2:48 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| Mar 20, 2:52 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 53 min |
| Mar 20, 3:06 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 54 min |
| Mar 20, 3:16 PM EDT | Special Marine Warning | CHS | 119 min | |
| Mar 20, 3:18 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Dorchester | 57 min |
| Mar 20, 3:34 PM EDT | Special Marine Warning | CHS | 116 min | |
| Mar 20, 3:49 PM EDT | Gale Warning | CHS | 35 hr | |
| Mar 20, 3:49 PM EDT | Special Weather Statement | CHS | Berkeley | 26 min |
| Mar 20, 4:02 PM EDT | Special Weather Statement | CHS | Charleston | 28 min |
| Mar 20, 4:14 PM EDT | Special Weather Statement | CHS | Georgetown | 31 min |
| Mar 20, 4:59 PM EDT | Special Marine Warning | CHS | 61 min | |
| Mar 20, 5:24 PM EDT | Special Weather Statement | CHS | Dorchester | 36 min |
| Mar 20, 5:45 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 43 min |
| Mar 20, 6:06 PM EDT | Special Marine Warning | CHS | 114 min | |
| Mar 20, 7:16 PM EDT | Special Weather Statement | CHS | Charleston | 29 min |
Nearby
Tornado Warnings in South Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.